September 4, 2019

A drug labeling mix-up left 17 children with 'werewolf syndrome'

Daily Briefing

    At least  17 children in Spain have been diagnosed with hypertrichosis, also known as "werewolf syndrome," after a drug manufacturer mislabeled drugs used to treat alopecia and hair loss as drugs to treat heartburn and acid reflux in children.

    Download the cheat sheet on pediatric telehealth

    What is werewolf syndrome?

    Werewolf syndrome causes an excess production of hair in either a specific area or all over the body. In the case of the children in Spain, hair appeared on their foreheads, cheeks, arms, and legs, one mother told the Spanish newspaper El País.

    Much remains unknown about the condition, which according to Healthline may be genetic in some cases. According to USA Today, other cases have been connected to misuse of minoxidil, the active ingredient in Rogaine, which is used to treat hair loss—and in those cases the condition is temporary.

    The Spanish Dermatology Association estimated the excess hair that affected the 17 children should fall out after about three months.

    A drug label mix-up

    According to María Luisa Carcedo, Spain's health minister, the cases developed after Spain-based drugmnaker Farma-Química Sur mislabeled minoxidil as omeprazole, and parents unknowingly gave the wrong drug to their children to treat heartburn. Omeprazole is a heartburn medication commonly sold in the United States as Prilosec.

    The children who took the mislabeled medication developed werewolf syndrome and began rapidly growing hair on their bodies. Some of the affected children are babies, according to the New York Times.

    According to Carcedo, the drugmaker has been shut down until the situation is resolved and the medication has been taken off the market. "We have immobilized all the batches," she said.

    An employee for Farma-Química Sur who declined to give her name to the Times, said the company executives are meeting with lawyers to discuss the situation. The company did not give details on exactly how the medications were mislabeled (Bote, USA Today, 8/28; Minder, New York Times, 8/29; Biggers, Healthline, 4/26/17).

    Have a Question?

    x

    Ask our experts a question on any topic in health care by visiting our member portal, AskAdvisory.

    X
    Cookies help us improve your website experience. By using our website, you agree to our use of cookies.